NMDOH Logo
Home News Vitamin E Acetate Implicated in Vaping-Related Lung Injury
David Morgan
575-528-5197 Office
575-649-0754 Mobile

Vitamin E Acetate Implicated in Vaping-Related Lung Injury

November 13, 2019 - Veterans' Home - Awareness

Number of New Mexico Cases Rises to 20

The New Mexico Department of Health (NMDOH) reports three additional cases of severe lung injury related to use of e-cigarettes for vaping, bringing the total of cases in the state to twenty.

This is part of the spike in the number of e-cigarette, or vaping, product use associated lung injury (EVALI) reported throughout the United States. Thirteen of New Mexico’s 20 patients have required hospitalization in intensive care units. Of the patients interviewed by the NMDOH, 77 percent reported THC use with three patients reporting only nicotine use.

Recent laboratory testing by the Center for Disease Control and Prevention (CDC) of samples of fluid collected from the lungs of patients from other states with EVALI identified vitamin E acetate, an additive in some THC-containing products, in all samples tested. These findings provide direct evidence of vitamin E acetate at the primary site of injury within the lungs. Vitamin E acetate is one of many chemical options to dilute vaping products, so they can be vaporized. Vitamin E acetate products can easily be purchased off the shelf and can be used for secondhand product mixing.

In light of this new information, we strongly discourage the vaping of THC products at this time and also discourage the vaping of any product containing Vitamin E acetate. Secondhand (black market) products should especially be avoided due to the possible addition of unknown chemicals like Vitamin E acetate to the vaping cartridge.

“Case numbers are rising in New Mexico and nationwide, that’s why the NMDOH continues to warn residents and discourage the use of any cartridges with THC because of the ease at which additional chemicals can be added to these types of cartridges,” said Department of Health Cabinet Secretary Kathy Kunkel.   “People who have trouble breathing or experience chest pain after vaping should seek immediate medical attention.”

All cases under investigation have been hospitalized with severe breathing problems after vaping with symptoms including cough, shortness of breath, and fatigue. The NMDOH, CDC, and public health agencies across the country are still investigating additional possible causes of these illnesses. Cases have reported vaping or dabbing (vaping marijuana oils, extracts, or concentrates) in the weeks and months prior to hospital admission. The names and types of products used are being investigated and could be several substances, including nicotine, THC, synthetic cannabinoids, or a combination of these.

The NMDOH is asking health care providers to report possible vaping associated lung disease cases to the Epidemiology and Response Division at 505-827-0006.

For more information visit the Department of Health’s Vaping-Related Lung Injury webpage.


Media Contact

We would be happy to provide additional information about this press release. Simply contact David Morgan at 575-528-5197 (Office) or 575-649-0754 (Mobile) with your questions.


Versión en Español

En un esfuerzo para hacer que nuestros comunicados de prensa sean más accesibles, también tenemos disponibles una versión en español. Por favor presione el enlace de abajo para acceder a la traducción.

Acetato de Vitamina E Implicado con Lesiones de Pulmón al Vapear